News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: blot clot in hand/wrist


 brokenseraph - Sat Oct 27, 2007 7:13 pm

Hi I am a 28 yo female who has had autoimmune symptoms for a year. I had a rather large PE in my right lung in may and have been on warfarin ever since. I recently got labs checked and was iron deficent and my INR was at 1.5. They increased my warfarin and placed me on iron tablets.

They took blood and ran an IV in the large vein in my wrist that runs towards my thumb up the side.

It has been 4 days or so and I have had what appears to be clot in my wrist. You can feel that the vein is huge and it snaps back and forth when you very lightly glide your hand across the area. Also a large knot pops up on my hand periphrial to the vein, and appears to be effected by when I use the wrist. (it comes and goes) I figured I don't need to worry since it is a superficial vein but yikes it hurts like crazy, sometimes enough to make me have to sit and focus the pain away.

I don't want to be eating NSAIDS or pain killers if I do not have to, and due to the interactions with my warfarin. Should I worry about this? or is it common for superficial clots to hurt pretty badly?

I get nervous due to my history and have an appointment in a few days but ow! What will help?
 Dr. Chan Lowe - Fri Nov 02, 2007 12:58 pm

User avatar Hi Brokenseraph,

What you may be experiencing in the vein in your hand is thromboplebitis. This is a condition where the vein becomes inflamed due to a blood clot in the vein.

If you have not been evaluated for clotting problems (ones that make you more likely to clot) I would strongly recommend this. Possibilities include Factor Five Leiden, Prothrombin 20210, and Lupus anticoagulant among others. I would be very suspicious that you have one of these conditions. For most, the treatment is the same as you are doing now but knowing what the cause is is important because it can have implications for future issues.

Using some warm compresses may help your pain some as well. Tylenol is safe to take with warfarin.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here